Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Bismarck, ND

June 29, 2005McKenzie County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 29, 2005, 12:27 AM CDT for McKenzie County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 12:27 AM CDT (05:27 UTC)
Expired
Jun 29, 2005, 4:30 AM CDT
In force
4 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McKenzie County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 290529
FFWBIS
NDC053-290930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1227 AM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 430 AM CDT(330 AM MDT)

* AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER      
  CENTRAL MCKENZIE COUNTY. THESE STORMS WERE MOVING SLOWLY TO THE
  NORTH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CARTWRIGHT...KEENE...CHARLSON...WATFORD CITY...RAWSON...MANDAREE...
  ARNEGARD AND ALEXANDER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4734 10403 4733 10312 4768 10311 4769 10265
      4782 10267 4789 10267 4799 10258 4812 10276
      4813 10320 4806 10324 4800 10348 4810 10363
      4796 10386 4797 10403

$$
TWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:10 PM CDT, 10 hours 17 minutes earlier.

Area forecast discussion, Jun 28, 2:10 PM CDT, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT TUE JUN 28 2005

.SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT...
GFS AGAIN CONSENSUS MODEL OF CHOICE AS NAM MOVING MID LEVEL SYSTEM
TOO FAST TO NORTHERN PLAINS...GFS 6 TO 12 HOURS SLOWER. HOWEVER BOTH
MODELS INDICATE A LEAST CHANCE OF HEAVY PRECIP FOR CWA AND REMAINS
DIFFICULT TO PINPOINT LOCATION OF MCS EXPECTED TO DEVELOP THIS
EVENING AND MOVE TO DAKOTAS OVERNIGHT. WHILE GFS SLIGHTLY FARTHER
NORTH WITH QPF BULLEYES...NAM KEEPS HEAVY  PRECIP OVER STATE TONIGHT
AND GFS DEVELOPS SECOND WAVE OF CONVECTION AFTER MIDNIGHT FARTHER
SOUTH OF THIS EVENINGS SYSTEMS. WILL CONTINUE ONGOING FLOOD WATCHES
BY PUSHING BACK ONSET A FEW HOURS AND COMBINING BOTH WATCHES INTO
SINGLE PRODUCT.

IT APPEARS CONVECTION WILL BE ONGOING TOMORROW AM AND MOVE SLOWLY
NORTHEAST WITH ALL MODEL GUIDANCE INDICATING EXCESSIVE RAINFALL
NORTH CENTRAL THROUGH THE DAY WEDNESDAY. ALL INDICATIONS NOW ARE
THAT RIDGE BUILDING OVER NORTHERN ROCKIES AND NORTHERN PLAINS WILL
BRING SHORT TERM END TO WET PATTERN INTO BEGINNING OF HOLIDAY
WEEKEND. ONLY POP LAST 3 DAYS OF SHORT TERM IS SLIGHT CHANCE
SATURDAY AND SATURDAY NIGHT.

.LONG TERM...
SHORTWAVE AND SURFACE TROUGH WILL MOVE THROUGH THE REGION THIS
WEEKEND BRINGING WITH IT A SMALL THREAT OF CONVECTION THROUGH
SUNDAY NIGHT. BROAD UPPER RIDGE AND WEAK SUFACE HIGH MOVES
INTO THE AREA MONDAY. THIS WILL BRING A SHORT LIVED BREAK FROM
THE ACTIVE WEATHER AS ANOTHER WEAK SYSTEM MAKE ITS WAY INTO
THE AREA ON TUESDAY AND BRING ANOTHER CHANCE OF PRECIPITATION.
TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...WEST AND CENTRAL THIS EVENING AND TONIGHT.

&&

HW/RGT
Hazardous weather outlook, Jun 28, 4:35 AM CDT, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT TUE JUN 28 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290934-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
435 AM CDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED IN WESTERN NORTH DAKOTA THIS
AFTERNOON AND IN WESTERN AND CENTRAL NORTH DAKOTA TONIGHT.  SOME
THUNDERSTORMS COULD HAVE HEAVY RAIN. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR WESTERN NORTH DAKOTA LATE THIS AFTERNOON AND FOR
WESTERN AND CENTRAL NORTH DAKOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 28, 11:22 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1122 PM CDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     HAIL             8 SE BEACH              46.83N 103.89W
06/28/2005  0.75 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

            HEAVY RAIN AND FREQUENT LIGHTNING

&&

KAW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:41 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope66 min
Jun 28, 11:05 PM CDTSevere Thunderstorm WarningBISDunn, Mercer57 min
Jun 28, 11:16 PM CDTSevere Thunderstorm WarningBISMcKenzie59 min
Jun 28, 11:30 PM CDTSevere Thunderstorm WarningBISOliver30 min
Jun 28, 11:37 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Slope, Stark53 min
Jun 29, 12:15 AM CDTSevere Thunderstorm WarningBISMcKenzie62 min
Jun 29, 12:44 AM CDTFlash Flood WarningBISDunn4 hr
Jun 29, 12:50 AM CDTSevere Thunderstorm WarningBISDunn26 min
Jun 29, 1:14 AM CDTSevere Thunderstorm WarningBISMercer, Oliver36 min
Jun 29, 2:45 AM CDTFlash Flood WarningBISWard4 hr
Jun 29, 5:11 AM CDTSevere Thunderstorm WarningBISKidder, Wells64 min
Jun 29, 11:37 AM CDTFlash Flood WarningBISBurleigh, Sheridan6 hr
Jun 29, 1:09 PM CDTFlash Flood WarningBISMcHenry, Pierce6 hr
Jun 29, 2:28 PM CDTFlash Flood WarningBISKidder, Wells6 hr

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.